Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 75, NWS Memphis, TN

May 16, 2018Alcorn County, Prentiss County, Tippah County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 16, 2018, 3:24 PM CDT for Alcorn County, Prentiss County, Tippah County, Mississippi. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2018, 3:24 PM CDT (20:24 UTC)
Expired
May 16, 2018, 4:15 PM CDT
In force
51 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alcorn County, MS, Prentiss County, MS, Tippah County, MS

The radar

The Columbus AFB radar (KGWX), 107 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

271 
WUUS54 KMEG 162024
SVRMEG
MSC003-117-139-162115-
/O.NEW.KMEG.SV.W.0075.180516T2024Z-180516T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
324 PM CDT WED MAY 16 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Central Tippah County in northeastern Mississippi...
  Northwestern Prentiss County in northeastern Mississippi...
  Alcorn County in northeastern Mississippi...

* Until 415 PM CDT.

* At 324 PM CDT, a severe thunderstorm was located over Ripley,
  moving east at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Corinth, Ripley, Jumpertown, Theo, Farmington, Guys, Kossuth,
  Chalybeate, Murry, Allentown, Hightown, Collinstown, Wenasoga,
  Biggersville, Crumtown, Gift, Lone Pine and Peoples.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3468 8868 3468 8901 3500 8883 3500 8839
TIME...MOT...LOC 2024Z 277DEG 6KT 3475 8894 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
899 
WWUS54 KMEG 162107
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
407 PM CDT WED MAY 16 2018

MSC003-117-139-162117-
/O.EXP.KMEG.SV.W.0075.000000T0000Z-180516T2115Z/
Tippah MS-Prentiss MS-Alcorn MS-
407 PM CDT WED MAY 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TIPPAH...NORTHWESTERN
PRENTISS AND ALCORN COUNTIES WILL EXPIRE AT 415 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3468 8868 3468 8901 3500 8883 3500 8839
TIME...MOT...LOC 2107Z 277DEG 6KT 3474 8886 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:27 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 16, 12:27 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1227 PM CDT Wed May 16 2018

.DISCUSSION...
Updated for 18z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 1051 AM CDT Wed May 16 2018/

UPDATE...

Temperatures are running about 5 to 10 degrees cooler than 24
hours across much of the Mid-South. This is attributed to the
enhanced cloud cover and ongoing showers and thunderstorms across
the eastern half of the forecast area. Latest water vapor
satellite imagery depicts a weak shortwave pivoting across the
Memphis area. Latest surface analysis places a stationary boundary
along and near the I-40 corridor. Some low level convection has
begun to fire up mainly along this boundary, noted by a field of
agitated cumulus and light radar returns.

For the rest of the day expect: enhanced cloud cover, scattered
showers, and isolated thunderstorms. Temperatures will top out in
the mid to upper 80s areawide, yielding about 1200-1800 J/kg of
SBCAPE. A couple of strong storms are possible with gusty winds
up to 45 mph this afternoon, but most activity should remain below
this limit, due to an elevated cap around 600-700mb. Activity
will diminish near sundown with the loss of daytime heating.

Went ahead and knocked high temperatures down a couple of degrees
and adjusted the temperature trend accordingly. In addition, went
ahead and increased POPs near the Tennessee River, where a
cluster of storms has been ongoing. New zones and grids are now
available.

AC3

&&

.PREV DISCUSSION... /issued 641 AM CDT Wed May 16 2018/

.UPDATE...
Updated for 12Z Aviation Discussion below.

PREV DISCUSSION... /issued 438 AM CDT Wed May 16 2018/

DISCUSSION...Surface analysis this morning places a weak quasi-
stationary boundary over the Lower Mississippi Valley. Regional
WSR-88D radar trends indicate showers and thunderstorms associated
with a Mesoscale Convective System (MCS) over Oklahoma while
scattered showers and a thunderstorm or two were occurring over
portions of North Mississippi. As of 4 AM CDT, temperatures across
the Mid-South range from the middle 60s to lower 70s.

A weak surface boundary will slowly move across the Lower
Mississippi Valley into Thursday. This boundary combined with an
upper level low in the Northwest Florida Gulf Coast, a weak mid-
level trough over the region, and daytime instability will be the
focus for scattered showers and thunderstorms across the Mid-
South. Overall weak shear combined with surface based instability
reaching 2000 J/kg or greater suggest potential for pulse type
showers and thunderstorms. Short term models including CAM models
differ on placement of potential showers and thunderstorms due to
the smaller scale environment associated with summer-like
convection. Nonetheless, I think coverage should be somewhat
better than yesterday. A few strong to perhaps an isolated severe
thunderstorm will be possible through the period with damaging
winds and localized heavy rainfall being the main threats if any
thunderstorms can reach severe limits.

Models indicate the upper level off the Northwest Florida Gulf
Coast will move north and become absorbed in the upper level
trough axis over the Southeast United States. Meanwhile, an upper
level low will develop over Missouri and drop into the Tennessee
Valley this weekend bringing additional shower and thunderstorm
chances to the Lower Mississippi Valley for the upcoming weekend.
Long term models indicate the upper level synoptic pattern will
continue to remain unsettled over the Mississippi Valley well into
next week as a series of upper level shortwaves within northwest
flow aloft move along the periphery of an upper level ridge axis.
This pattern would favor shower and thunderstorm chances each day,
perhaps associated with MCS's.

CJC

&&

.AVIATION...
18Z TAFs

Scattered SHRA/TSRA enhanced by passing weak disturbances will
affect the sites over the next 24 hours...with the greatest window
of occurrence expected from midday through mid evening. Cigs and
vsby will generally be VFR with brief periods of MVFR...though
TUP may see a more persistent MVFR deck late. Winds will be light
and variable with a slight increase in speeds during convection
and a directional bias from the north.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 16, 4:41 AM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
441 AM CDT Wed May 16 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-171200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
441 AM CDT Wed May 16 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to perhaps an isolated severe thunderstorm is
possible late this afternoon into early evening across the Mid-
South. Damaging winds along with localized heavy rainfall are the
threats if a thunderstorm develops and reaches severe limits.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 16, 2:48 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
248 PM CDT WED MAY 16 2018

MSZ007-008-011-012-162015-
Tunica MS-Panola MS-Tate MS-Quitman MS-
248 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

Southeastern Tunica County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Western Tate County in northwestern Mississippi...
Northern Quitman County in northwestern Mississippi...

At 248 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Little Texas, or 17
miles west of Senatobia, moving southeast at 5 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tunica...northwestern Panola...western Tate
and northern Quitman Counties should monitor this storm closely.

LAT...LON 3434 9039 3476 9041 3476 9020 3472 9020
      3476 9017 3475 9016 3476 9013 3473 9010
      3474 9009 3472 9007 3473 9006 3471 9005
      3471 9001 3434 9005
TIME...MOT...LOC 1948Z 326DEG 6KT 3457 9028
Local storm report, May 16, 2:58 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
258 PM CDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             4 E HORNSBY             35.23N 88.76W
05/16/2018  M1.00 INCH       MCNAIRY            TN   TRAINED SPOTTER

&&

WLC
Special weather statement, May 16, 2:59 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
259 PM CDT WED MAY 16 2018

MSZ004-005-009-162030-
Tippah MS-Alcorn MS-Prentiss MS-
259 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...

Tippah County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
Northwestern Prentiss County in northeastern Mississippi...

At 259 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Ripley, moving east
at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tippah...Alcorn and northwestern Prentiss Counties should
monitor this storm closely.

LAT...LON 3459 8855 3460 8909 3486 8904 3486 8902
      3500 8901 3500 8839
TIME...MOT...LOC 1959Z 286DEG 8KT 3480 8893
Special weather statement, May 16, 3:02 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
302 PM CDT WED MAY 16 2018

TNZ001-002-162030-
Lake TN-Obion TN-
302 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...

Northeastern Lake County in northwestern Tennessee...
Central Obion County in northwestern Tennessee...

At 302 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles west of Clayton,
or 8 miles north of Reelfoot Lake State Park, moving east at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Lake and central Obion Counties should monitor
this storm closely.

LAT...LON 3650 8897 3628 8906 3630 8958 3634 8956
      3634 8953 3636 8951 3638 8951 3640 8953
      3647 8949 3646 8945 3650 8942 3651 8931
TIME...MOT...LOC 2002Z 286DEG 8KT 3648 8938
Special weather statement, May 16, 3:06 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
306 PM CDT WED MAY 16 2018

TNZ089-090-162030-
Hardeman TN-Fayette TN-
306 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...

Western Hardeman County in southwestern Tennessee...
Southeastern Fayette County in southwestern Tennessee...

At 306 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Lagrange, or 16
miles southwest of Bolivar, moving east at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Hardeman and southeastern Fayette Counties should
monitor this storm closely.

LAT...LON 3500 8949 3528 8927 3534 8888 3500 8913
TIME...MOT...LOC 2006Z 286DEG 8KT 3514 8926
Special weather statement, May 16, 3:21 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
321 PM CDT WED MAY 16 2018

MSZ007-008-011-012-162045-
Tunica MS-Panola MS-Tate MS-Quitman MS-
321 PM CDT WED MAY 16 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...

Southeastern Tunica County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Southwestern Tate County in northwestern Mississippi...
Northeastern Quitman County in northwestern Mississippi...

At 321 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Crenshaw, or 18
miles southwest of Senatobia, moving southwest at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tunica...northwestern Panola...southwestern
Tate and northeastern Quitman Counties should monitor this storm
closely.

LAT...LON 3439 9038 3468 9034 3468 8998 3439 9000
TIME...MOT...LOC 2021Z 059DEG 7KT 3451 9027

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:07 PM CDTSpecial Weather StatementMEGTate23 min
May 15, 7:48 PM CDTSpecial Weather StatementMEGTate27 min
May 15, 8:14 PM CDTSpecial Weather StatementMEGTate31 min
May 15, 8:56 PM CDTSpecial Weather StatementMEGLafayette34 min
May 16, 12:27 AM CDTAreal Flood AdvisoryMEGItawamba, Lee, Prentiss2 hr
May 16, 7:08 AM CDTAreal Flood AdvisoryMEGItawamba, Lee, Prentiss112 min
May 16, 1:11 PM CDTSpecial Weather StatementMEGDeSoto34 min
May 16, 1:38 PM CDTSpecial Weather StatementMEGDeSoto37 min
May 16, 2:10 PM CDTSpecial Weather StatementMEGDeSoto, Tate, Tunica50 min
May 16, 2:48 PM CDTSpecial Weather StatementMEGTunica27 min
May 16, 2:59 PM CDTSpecial Weather StatementMEGAlcorn, Tippah31 min
May 16, 3:21 PM CDTSpecial Weather StatementMEGTunica24 min
May 16, 3:37 PM CDTSpecial Weather StatementMEGPanola, Quitman38 min
May 16, 4:14 PM CDTSpecial Weather StatementMEGPrentiss46 min
May 16, 4:31 PM CDTSpecial Weather StatementMEGLee29 min
May 16, 4:56 PM CDTSpecial Weather StatementMEGUnion49 min
May 16, 4:59 PM CDTSevere Thunderstorm WarningMEGLee, Pontotoc, Union46 min
May 16, 5:48 PM CDTSpecial Weather StatementMEGPontotoc27 min
May 16, 6:02 PM CDTSpecial Weather StatementMEGCalhoun28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.